Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 665, NWS Jackson, MS

September 22, 2011Ashley County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at Sep 22, 2011, 6:00 PM CDT for Ashley County, Arkansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2011, 6:00 PM CDT (23:00 UTC)
Expired
Sep 22, 2011, 7:00 PM CDT
In force
60 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Ashley County, AR

The radar

The Little Rock radar (KLZK), 172 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

798 
WUUS54 KJAN 222300
SVRJAN
ARC003-230000-
/O.NEW.KJAN.SV.W.0665.110922T2300Z-110923T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
600 PM CDT THU SEP 22 2011

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ASHLEY COUNTY IN SOUTHEAST ARKANSAS...
  THIS INCLUDES THE CITIES OF...NORTH CROSSETT...HAMBURG...

* UNTIL 700 PM CDT

* AT 600 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES WEST OF OLD MILO MOVING SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FOUNTAIN HILL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

&&

LAT...LON 3328 9204 3328 9202 3331 9201 3331 9198
      3334 9200 3337 9197 3339 9200 3341 9199
      3340 9168 3309 9184 3324 9209
TIME...MOT...LOC 2300Z 294DEG 11KT 3335 9206

$$

MME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:05 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 22, 3:05 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT THU SEP 22 2011

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
LATEST SATELLITE IMAGERY SHOWED A CLOSED UPPER LOW OVER THE GREAT
LAKES WITH AN ASSOCIATED UPPER TROUGH PUSHING THROUGH THE PLAINS. A
SLOW MOVING SHALLOW FRONT WAS NOTED ACROSS THE OZARKS INTO NORTHWEST
MISSISSIPPI. PRECIPITABLE WATER ACROSS THE NORTHERN HALF OF THE
REGION WAS AROUND 1.1 TO 1.3 INCHES(AS NOTED DRY AIR OBSERVED IN THE
MID TO UPPER LEVELS ON VAPOR IMAGERY)...WHILE THE SOUTH HALF HAD
AROUND 1.6 INCHES. WITH SOME FRONTAL AND POST FRONTAL(ISENTROPIC
LIFT) SHOWERS AND THUNDERSTORMS WAS NOTED ACROSS NORTHEAST TEXAS
THROUGH ARKANSAS. LOCALLY ISOLATED SHOWERS WAS NOTED ACROSS THE
REGION WITH THE BEST COVERAGE ACROSS THE SOUTHEAST WITH A FEW
RUMBLES OF THUNDER. READINGS ACROSS THE REGION WERE IN THE 80S TO
AROUND 90.

FOR TONIGHT...SHORT RANGE MODELS AGREE THAT THE UPPER TROUGH WILL
SWING TOWARD THE REGION FROM THE PLAINS. THIS WILL HELP TO PUSH THE
FRONTAL BOUNDARY THROUGH THE ARKLAMISS FOR TONIGHT INTO EARLY FRIDAY.
THE MODELS SHOWS SOME INSTABILITY FOR CONVECTION OVERNIGHT WITH SOME
DECENT LAPSE RATES. SO WILL BE EXPECTING SOME RUMBLES OF THUNDER
OVERNIGHT. THE BEST CHANCE OF RAIN SHOULD BE AFTER MIDNIGHT IN THE
NORTHWEST. THE BEST QPF AMOUNTS WILL BE GENERALLY ONE QUARTER INCH
OR LESS IN THE NORTHWEST. WENT CLOSE TO GMOS GUIDANCE WITH OVERNIGHT
LOWS FROM THE MIDDLE 50S NORTHWEST TO THE MIDDLE 60S SOUTHEAST. ON
POPS WENT CLOSE TO MAV GUIDANCE.

FOR FRIDAY AND FRIDAY NIGHT...WITH THIS SHALLOW FRONT EXPECT SOME ISENTROPIC
LIFT ACROSS THE BOUNDARY AS IT EXITS THE REGION EARLY IN THE
MORNING. THERE WILL ENOUGH POST FRONTAL MOISTURE FOR SOME LIGHT
SHOWERS IN THE MORNING...WHICH WILL DECREASE IN COVERAGE DURING THE
AFTERNOON FOR ISOLATED THUNDERSTORMS IN THE SOUTHEAST. FOR FRIDAY
NIGHT THE ISENTROPIC LIFT WILL WEAKEN AS THE LAST OF THE LIGHT SHOWERS
DEPART THE REGION DURING THE EARLY EVENING. THE UPPER TROUGH AXIS
WILL MOVE ACROSS THE REGION DURING THIS TIME...DRYING THE AIRMASS
FROM THE NORTHWEST FOR THE PERIOD. AS FAR AS TEMPS ARE CONCERN HIGHS
WILL BE FROM THE UPPER 70S NORTH TO THE MIDDLE 80S SOUTHEAST. WENT
CLOSE TO GMOS GUIDANCE. WE WILL SEE A COOLING TREND FOR FRIDAY NIGHT
WITH LOWS FROM THE LOWER 50S NORTHWEST TO THE MIDDLE 60S
SOUTHEAST...WHICH WILL BE AROUND 10 DEGREES BELOW NORMAL IN THE
NORTHWEST DELTA REGION. MADE A SLIGHT ADJUSTMENT TO MAV POPS ON
FRIDAY AND TO NAM POPS FOR FRIDAY NIGHT.

FOR SATURDAY AND SATURDAY NIGHT...EXPECT DRY CONDITIONS FOR THE
PERIOD AS THE UPPER CLOSED LOW OVER THE MIDWEST CONTINUE TO
SPIN THE UPPER TROUGH OVER THE REGION. ANOTHER FRONTAL BOUNDARY WILL
BE APPROACHING THE REGION FROM THE NORTHWEST. WITH THE UPPER TROUGH
AXIS ACROSS THE REGION EXPECTING AT LEAST PARTLY CLOUDY SKIES. HIGHS
FOR SATURDAY WILL BE FROM THE LOWER TO MIDDLE 80S. LOWS FOR SATURDAY
NIGHT WILL BE FROM THE MIDDLE 50S TO THE LOWER 60S. WENT CLOSE TO
GMOS GUIDANCE FOR BOTH PERIODS./17/

./PREVIOUS LONG TERM DISCUSSION...(SUNDAY THROUGH WEDNESDAY)...

00Z MODEL CONSENSUS THIS MORNING IS FOR THE UPPER LOW CURRENTLY OVER
THE GREAT LAKES REGION TO GRADUALLY BECOME CUT-OFF FROM THE
WESTERLIES BY LATE WEEK...DROPPING SOUTH BECOMING FIRMLY ENTRENCHED
OVER THE UPPER MS RIVER VALLEY BY SATURDAY MORNING. NOT MUCH CHANGE
IN THE UPPER PATTERN IS ADVERTISED BY THE MODELS UNTIL MAYBE TUESDAY
WHEN THE LOW GRADUALLY STARTS LIFTING OUT TO THE NORTHEAST. AT THE
SURFACE...SOUTHERLY FLOW ON THE EASTERN PERIPHERY OF LOW PRESSURE
OVER TEXAS WILL GRADUALLY BEGIN PULLING MOISTURE FROM OUT OVER THE
GULF BACK ACROSS THE ARKLAMISS. SURFACE CONDITIONS WILL BE PRETTY
DRY SATURDAY...BUT BY SUNDAY IT APPEARS DEW POINTS WILL RETURN TO
THE LOW/MID 60S.

RAIN CHANCES WILL BE ON THE INCREASE ACROSS NORTHERN ZONES SUNDAY
AFTERNOON/EVENING AS LOW LEVEL WARM ADVECTION/ISENTROPIC LIFT
STRENGTHENS AHEAD OF A COLD FRONT APPROACHING FROM THE NORTH. LATEST
RUNS OF THE GFS/ECMWF DIFFER SOMEWHAT AS TO THE EVOLUTION OF THIS
BOUNDARY DURING THE FIRST PART OF THE WEEK. THE GFS FAVORS THE
BOUNDARY STALLING ACROSS NORTHERN MS BEFORE WAVING BACK TO THE NORTH
MID WEEK AHEAD OF A S/WV TROUGH DIVING SOUTH ACROSS THE CENTRAL
PLAINS. THE ECMWF HOWEVER DRAGS THE BOUNDARY INTO SOUTHERN MS BY
LATE TUE/EARLY WED...WHICH WOULD LEAD TO LOWER RAIN CHANCES ACROSS
THE NORTH. OPTED TO GENERALLY FOLLOW THE GFS SOLUTION WITH RESPECT
TO POPS AND TEMPS BUT THIS IS RATHER UNCERTAIN AT THIS POINT. IN ANY
EVENT...THE PATTERN IS SUPPORTIVE OF SHOWER/THUNDERSTORM CHANCES
ACROSS MOST OF THE REGION THROUGH THE FIRST PART OF THE WEEK...WITH
THE BEST CHANCE OF ANY MEASURABLE RAINS SUNDAY NIGHT INTO MONDAY.

TEMPERATURES LOOK TO BE NEAR NORMAL SATURDAY BEFORE ABOVE NORMAL
TEMPERATURES RETURN FOR THE FIRST HALF OF THE WEEK. ONLY EXCEPTION
WOULD BE IF THE BOUNDARY MANAGES TO PUSH INTO SOUTHERN MS...NEAR
NORMAL TEMPS WOULD BE MORE LIKELY ACROSS THE NORTH. GFS MOS TEMPS
WERE GENERALLY FOLLOWED...EXCEPT FOR A DROP IN HIGHS ACROSS THE
NORTH SUN/MON WHEN THE BEST CHANCE FOR RAIN EXISTS. /BK/

&&

CHANGEABLE WEATHER IS ANTICIPATED AS A COLD FRONT MOVES ACROSS THE
FORECAST AREA TONIGHT THROUGH FRIDAY. MVFR/IFR RESTRICTIONS IN LOW
CEILINGS WILL BE THE MAIN CONCERN ALONG WITH SHOWERS AND A FEW
STORMS IN THE GLH/GWO AREA LATE TONIGHT INTO EARLY FRIDAY MORNING.
BUT THE RISK FOR LOW CEILINGS AND PRECIPITATION WILL BE LESS AS THE
FRONT PUSHES FARTHER SOUTHEAST AND MOSTLY VFR CONDITIONS ARE
EXPECTED TO PREVAIL AT GTR/JAN/MEI/HBG. THE EXCEPTION WILL BE PATCHY
AREAS OF LATE NIGHT/EARLY MORNING FOG. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       61  84  58  84 /  28  24  12   7
MERIDIAN      61  84  59  83 /  33  29  16   9
VICKSBURG     61  83  55  85 /  36  20  11   7
HATTIESBURG   64  86  65  86 /  39  36  17  11
NATCHEZ       62  84  59  85 /  27  21  12   7
GREENVILLE    58  80  53  84 /  53  17   8   6
GREENWOOD     58  80  52  82 /  43  21  10   7

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

17/EC/BK
Hazardous weather outlook, Sep 22, 2:33 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
233 PM CDT THU SEP 22 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
233 PM CDT THU SEP 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

In the hours before

Special weather statement, Sep 22, 4:40 PM CDT, 1 hour 20 minutes before
MSZ073-222240-
LAMAR MS-
440 PM CDT THU SEP 22 2011

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
440 PM CDT THU SEP 22 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF LUMBERTON AT 440
PM CDT...MOVING NORTH AT 5 MPH.

PEOPLE IN SOUTHERN LAMAR COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3099 8948 3101 8951 3100 8955 3100 8965
      3117 8965 3118 8965 3117 8935 3100 8935
      3100 8941 3097 8944 3097 8947
TIME...MOT...LOC 2140Z 176DEG 6KT 3098 8949

MME
Special weather statement, Sep 22, 5:27 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
527 PM CDT THU SEP 22 2011

MSZ073-074-222325-
LAMAR MS-FORREST MS-
527 PM CDT THU SEP 22 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 7 MILES SOUTH OF WEST HATTIESBURG AT
526 PM CDT...MOVING NORTH AT 15 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHERN FORREST AND NORTHEASTERN LAMAR COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3119 8945 3143 8949 3144 8914 3141 8913
      3119 8925
TIME...MOT...LOC 2226Z 198DEG 9KT 3122 8935

MME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 6:56 PM CDTSevere Thunderstorm WarningJANAshley64 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.